Alert archive / North Dakota / Wind Chill Advisories in 2023

Wind Chill Advisory 2, NWS Bismarck, ND

January 28, 202312 counties in North Dakota

NWS Bismarck, ND issued this wind chill advisory at Jan 28, 2023, 12:27 PM MST for 12 counties in North Dakota. It took effect at Jan 28, 2023, 8:00 PM MST. It was in force for 38 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2023, 12:27 PM MST (19:27 UTC)
In effect from
Jan 28, 2023, 8:00 PM MST
Expired
Jan 30, 2023, 10:25 AM MST
In force
38 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, Mercer County, ND, Oliver County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 149 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2023-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2023-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 28, 10:49 AM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Jan 28, 10:49 AM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
1149 AM CST Sat Jan 28 2023

.UPDATE...
Issued at 1128 AM CST Sat Jan 28 2023

The main challenge with the midday update is temperatures. We are
seeing a wide variety of temperatures late this morning, ranging
from near 10 below along the International Border, to 2 above at
Hettinger and the Bismarck Airport. In general, temperatures were
raised a little over the previous forecast highs, but moreso
southwest and south central. Also tried to capture the clearing
noted in the north and east a little better through the
afternoon.

Will continue the Wind Chill Advisory and check out latest NBM
temperature guidance going forward before making a decision on how
to proceed with any highlights.

UPDATE Issued at 849 AM CST Sat Jan 28 2023

Current forecast looks on track. We made some minor changes to
temperatures, keeping it a bit colder northeast. Will take another
look at temperatures with the midday update. Also made some minor
changes to pops in the far southwest. Generally only a slight
chance of a little light snow or flurries far southwest. It's hard
to tell much at all with sky cover, but in general there is some
mid and high level clouds streaming west to east across the
forecast area. It does look like we will see some clearing of the
lower clouds from north to south today but lower clouds will
probably increase again from north to south late today and tonight
associated with another impulse moving through the mean northwest
upper flow. Current wind chill advisory looks good. No changes to
the advisory at this time.

UPDATE Issued at 608 AM CST Sat Jan 28 2023

Updated sky cover based on latest sat imagery and trends. Tricky
forecast this morning with areas of clearing and other areas of
low and mid clouds. All other forecast elements on track.

&&

.SHORT TERM...(Today and Tonight)
Issued at 350 AM CST Sat Jan 28 2023

Main forecast highlight in the short term period will be the cold
temperatures and low wind chills.

Currently, strong west/northwest flow aloft over the Northern
Plains, with an embedded wave on its way out of the local region.
A few light snow showers/flurries continue west and north, with
extensive cloudiness over western and central ND. Wind chill
headlines this morning remain on track, thus no changes.

Additional embedded mid level waves will continue to pivot south
through the region today and tonight, along with continued CAA.
Surface ridge of high pressure looks to bring at least some
partial clearing to the area today, though this looks to be short
lives as aforementioned additional mid level energy pushes in.
Kept any precip mention for now confined to the southwest for
today, though most anywhere could see some light snow/flurries,
especially tonight when clouds are expected to increase ahead of
a more significant embedded wave.

Will need additional wind chill headlines tonight, likely for all
of western and central North Dakota. For now we opted to message
this within our products and social media/weather stories, vs.
expanding the headlines, and will let the day shift take a closer
look.

.LONG TERM...(Sunday through Friday)
Issued at 350 AM CST Sat Jan 28 2023

Main forecast highlight in the long term period will be likely
Wind Chill Headlines through early to mid week, followed by a
moderation in temperatures later in the period.

Hudson Bay upper level low remains quasi-stationery through much
of the long term forecast period. Embedded waves rotating around
the upper low will drive cold fronts periodically into the region
through Wednesday. With this continued CAA pattern, subzero
daytime highs and overnight lows are forecast. Wind chill
headlines are likely this weekend through early next week, with
the colder conditions expected to be across the north and east.
Precipitation chances remain minimal at best, though any wave or
frontal passage will have the potential to generate scattered
flurries. Models will have a hard time depicting this more than a
day out.

After the reinforcing shot of Arctic air moves over the area
around mid-week, there remains a signal for a warm-up late in the
week as upper level ridging pushes into the Pacific Northwest.
NBM ensemble temperatures indicate a substantial increase in
model spread (range of 15 to 25 degrees of temperatures spread)
from Thursday into next weekend. Thus confidence in a significant
warm-up late in the week is low at this time, though some sort of
moderation is definitely expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1128 AM CST Sat Jan 28 2023

A band of MVFR clouds is currently extending from southwest into
east central ND at 17 UTC and is slowly dissipating and spreading
eastward. Will include a mention of MVFR ceilings this afternoon
at KBIS and KJMS. Elsewhere ceilings are VFR and although a brief
period of MVFR ceilings could occur at these sites, will keep them
VFR this afternoon into this evening. Later tonight MVFR ceilings
are possible with an approaching impulse combined with the very
cold temperatures. Confidence is low at this time but NBM guidance
depicts widespread MVFR to IFR ceilings developing over all TAF
sites from 09-16 UTC. Will add some MVFR ceilings, but will delay
the onset a bit and will not go as low with the ceilings.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until 3 PM CST this afternoon for NDZ001>005-
009>013-021>023-025-035>037-046>048-050-051.

&&

UPDATE...TWH
SHORT TERM...NH
LONG TERM...NH
AVIATION...TWH
Hazardous weather outlook, Jan 28, 10:49 AM MST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1149 AM CST Sat Jan 28 2023

NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-291800-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-
Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
1149 AM CST Sat Jan 28 2023

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

A Wind Chill Advisory is in effect through 3 PM CST this
afternoon. See weather.gov/bis for details.

Very cold wind chills are expected again tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional Wind Chill Headlines are anticipated through the
weekend and into next week. Wind chills during this timeframe
could be as low as 45 degrees below zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ017>020-031>034-040>045-291800-
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
1149 AM CST Sat Jan 28 2023 /1049 AM MST Sat Jan 28 2023/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Very cold wind chills are expected tonight. Wind Chill Headlines
are anticipated.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Much colder temperatures are expected into next week. Overnight
wind chills during this time frame could be as low as 35 degrees
below zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 12:27 PM MSTWind Chill WarningBISBottineau, Burke, Burleigh, Dickey, Divide, Foster and 13 more46 hr

Nearby

Wind Chill Advisories in North Dakota, 2023Every wind chill advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.